RI.gov R.I. Government Agencies | Privacy Policy |

Overdose Protection: What You Should Know


Frequently Asked Questions about Naloxone (Narcan)

What are the risks associated with Naloxone (Narcan) use?

While you need a prescription at present to be able to get Naloxone (Narcan), it is not a controlled medication. It has no street value and you cannot become addicted to it. If used by a person who doesn't use opiates, at worst it might make them uncomfortable. The only exceptions would be for an individual who had an allergic reaction to Naloxone (Narcan) or a woman who was pregnant or nursing. There is an effort underway to make Naloxone (Narcan) available over-the-counter.

How quickly does Naloxone (Narcan) work?

Properly administered, Naloxone (Narcan) usually works within 2 – 5 minutes. If there is no response during this time, a second dose should be administered.

Will I be arrested if I call 911 when there's been an overdose?

An act concerning emergency medical assistance for persons experiencing an overdose and the designation of certain synthetic stimulants as controlled substances, concerns consequences for possession of different substances but makes an exception for persons who, in good faith, seek medical assistance for a person that they reasonably believe is overdosing. Consequently, you should be protected from arrest by this "Good Samaritan" law.

What do I do if I come across someone who has overdosed?

If someone you are close to uses opiates, you could, in fact, find yourself in this situation. The first step is to determine whether the person has overdosed on Opioids. Look for the following signs:

  • Person is unresponsive or limp
  • Person is awake but unable to talk
  • Their breathing is slow or erratic or they are not breathing
  • Their pulse is slow or erratic or they have no pulse
  • Their skin is pale gray or blue, especially around the fingernails and lips
  • They are making deep, slow snoring, choking or gurgling sounds
  • They are vomiting


If you cannot wake or get a response from the person, call 911. If they aren't breathing, start "Rescue Breathing" by moving them onto their back, tilting their head back and lifting their chin, and giving them 2 normal breaths. Give one breath every 5 seconds after this until they begin breathing on their own or help arrives. If you have a Naloxone (Narcan) kit, have someone bring it to you and administer the Naloxone (Narcan). If you have to leave the person for any reason, put them into the "Recovery Position" by rolling them onto their side so that they won't choke if they begin vomiting.

How does Naloxone (Narcan) work?

In the brain, Naloxone (Narcan) competes with the opioids the person used for the same receptor sites. Since Naloxone (Narcan) has a greater affinity for the binding sites, the opioids the person used are replaced by the Naloxone (Narcan) which reverses the overdose effects of the opioids.

What increases/decreases risk of an opioid overdose?

These factors increase risk of an opioid overdose:

  • Using too much (because you haven't used that amount before or because it was stronger than what you are used to, or because your tolerance decreased while you weren't using or were in a detox/program/jail/hospital)
  • Using alone
  • Mixing opiates with alcohol, pills or cocaine
  • Other health issues (Hepatitis, HIV, infections, malnutrition/dehydration, liver disease, kidney disease, heart disease or respiratory disease, asthma, sleep apnea, etc.)
  • Previous overdose
  • Mode of administration (Smoking and IV use are riskier)
  • Age (older people and those with longer histories of drug use are more likely to die as a result of an overdose)


These factors decrease risk of an opioid overdose:

  • Using a consistent source/supplier
  • Testing a small amount first
  • Using a less rapid mode of administration (snorting)
  • Using with someone else
  • Using less if you haven't used in some time, for any reason
  • Not letting anyone else prepare your drugs for you

What are commonly used opioids?

Heroin, Oxycontin, Fentanyl, Morphine, Vicodin, and Percocet. Methadone is also an opioid.

Can a person overdose on a prescription opioid?

Certainly a person can overdose on any opioid, regardless of whether it is a prescription medication or not.

Where can a person go for treatment of an addiction?

People who need treatment for an addiction have a number of choices. Go to the Behavioral Healthcare section of the Department of Behavioral Healthcare, Developmental Disabilities and Hospitals website, www.bhddh.ri.gov, for a list of treatment providers. Most programs should begin by asking you about your substance use so they can try to match you to the level of care that best meets your needs.

Are all overdoses the same?

All overdoses are not the same. An overdose on a stimulant like Cocaine would potentially have some of the same signs like difficulty breathing, vomiting and loss of consciousness, but unlike an opioid overdose, might also have: chest pain, dizziness, foaming at the mouth, lots of sweating or no sweating, racing pulse and seizures. Naloxone (Narcan) will not work on a cocaine overdose and there is no comparable Naloxone (Narcan)-like medication to reverse it.

Where do I store the Naloxone (Narcan)?

Naloxone (Narcan) should be stored at room temperature (neither too hot nor too cold) and should be kept out of sunlight; but not in the refrigerator.

What is an overdose "kit"?

Overdose kits are a handy way to be prepared by having everything needed in one place. A bag of some sort is necessary to keep all the pieces together. The kit should include 2 doses of Naloxone (Narcan), 2 alcohol wipes for cleaning the injection site, a pair of gloves, and a set of instructions. Some kits include other items, such as a Rescue Breathing mask.

Will Naloxone (Narcan) work if the person overdosed on something other than an opioid?

Naloxone (Narcan) will only work to reverse the effects of opioids.

Will the person who recovers from an overdose be violent?

People who overdose generally don't realize what has happened to them. They just come out of it feeling sick. They may misinterpret the situation to think that someone took their drugs and be agitated or upset. The best thing to do is to explain what happened.

Can a person re-overdose after the Naloxone (Narcan) has been given?

Yes, depending on how much the person used. The Naloxone (Narcan) lasts for about 30 – 90 minutes, so it is possible that at the end of that time, the person could re-overdose. The other possibility is that the person will want to use more drugs now that they are feeling sick after the Naloxone (Narcan). Under no circumstances should they do this as it will increase the chances of re-overdosing.